In 1990, I had another bad episode of hives which sent me to the Mount Sinai emergency room. They gave me an injection and sent me to an allergist who further medicated me (causing me to practically keel over when the pharmacy dispensed the wrong dosage). This doctor could not figure out what had triggered the full-body hives, and suggested it was emotional. I volunteered that a boyfriend had recently broken up with me (over the phone, yet), but it wasn't particularly traumatic (and he was not the best in the country at anything). The medical crisis eventually passed, and I realized I had taken cough drops which contained menthol eucalyptus - the main ingredient of Vicks VapoRub. So much for that allergist's diagnostic abilities. I guess he wasn't the best in the country at anything, either.
I avoided menthol eucalyptus and perfumes, and was fine for several years. I had a coughing fit on a bus, and had to wave away helpful passengers' offers of cough drops. "Thanks, but I'm allergic," I rasped between coughs.
Two years ago, when we were working late hours on a special project, our bosses let us order dinner. Then they got annoyed that it came to $14 a person (hardly unreasonable in Manhattan - our company's penny-pinching reputation is well-deserved), but that's another story. Our Indian food apparently contained nuts, and my co-worker A. suddenly got red and bug-eyed. We were all concerned, but he alleviated the situation with an EpiPen.
I don't know if it was due to the power of suggestion, but soon after I started breaking out in hives again. Just about every day and all over, including my lips and face. I wasn't knowingly exposed to anything (I used Tide Free and unscented everything), but A. told me his nut allergy was recent after eating them with no problem most of his life. Could it be seafood? Listerine PocketPaks? Aspartame? Wet wipes? I cut all those out, and it didn't help.
The day before Stamford, I arrived at work with grotesquely swollen lips and a puffy face. A. personally escorted me to Duane Reade, where we got the strongest antihistamine possible without a prescription. I'm still convinced this caused my careless errors that year.
I tried several over-the-counter medications over the next months, to no avail. J at work saw me bloated and puffy and would just say, "Doctor!" Finally in October I admitted what I was doing wasn't working, and got a referral to an allergist. My regular doctor said people were crazy about this woman, who often appeared in the media as an allergy expert and showed up regularly in New York Magazine's best doctors list.
Dr. S told me unexplained hives (chronic idiopathic urticaria, in medspeak) were common in woman my age. Something to do with hormones going wild. Over half her new patients fell into that category, and Jane Pauley had recently written about her experience with severe hives (she was treated with steroids and ended up with bipolar disorder). I was tested for some common allergens like nuts, and everything was clean. I could be allergic to anything - or nothing.
Since we didn't know the cause (if indeed there even was a cause), we had to treat the symptoms, so I was to take prescription Allegra for 3 months. CIGNA challenged this and thought I should use OTC drugs, and Dr. S had to intervene to tell them I had tried that for many months and they were not effective. I won, and got my Allegra. While the hives popped up occasionally, the treatment did eventually work and I've been OK for a year and a half. I renewed the prescription to the max just in case.
A week and a half ago, I woke up with a swollen lip. Oh no! I couldn't think of any known cause (indeed we never did find one last time). Scrubbing Bubbles? Just in case, I put the whole thing in the incinerator room with a sign "Please take! I'm allergic." I took the hoarded Allegra for a few days, then stopped. The hives came back. I think I'm going to just finish the bottle. I'm (knock on wood) clear right now, on my second day back on the drug. I hate being "on drugs" but I also hate having big red welts all over.